Wisconsin, 2002

Damaging Winds in Wisconsin, April 17, 2002

April 17, 2002 · NWS MPX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$350,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 16, 2:00 PM CST, 10 hours 25 minutes earlier.

Area forecast discussion, Apr 16, 2:00 PM CST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT TUE APR 16 2002

FORECAST CONCERN STILL CONVECTION INITIATION. AREA 18Z SOUNDINGS
STILL QUITE CAPPED AND LOTS OF CLOUDS STILL MOVING IN. WATER VAPOR
LOOP SHOWING QUITE A MASS OF MOISTURE STILL HEADING THIS WAY.
HOWEVER..FAIRLY WELL DEFINED VORT HEADING OUT OF EASTERN
COLORADO..AND THIS SHOULD BE ENOUGH FORCING ALONG WITH JET TO GET
THINGS GOING AT LEAST OUT WEST THIS EVENING...AND THEN POSSIBLY
LATER EAST. STILL SOME UNCERTAINTY IN SVR CHANCES DUE TO CAP AND
BEST THETA E ADVECTION PUSHED OFF TO NORTHEAST. ALSO DONT LIKE
THICKNESS PATTERN FOR ORGANIZED SEVERE..WITH ANY HINT OF DIFLUENT
PATTERN FAR NORTH MN AND POSSIBLY EASTERN NEB INTO EASTERN KANSAS
THIS EVENING.  WILL KEEP MENTION OF SEVERE GOING DUE TO DECENT
DYNAMICS AND JET MOVING IN.

FRONT SHOULD PICK UP SPEED AND SURGE THROUGH AFTER MIDNIGHT IN
EASTERN AREAS. ATTENTION THEN TURNS TO WED NIGHT AND THURSDAY WITH
NEW LOW FORMING AND THETA-E ADVECTION RETURNING. WILL KEEP WITH
FAIRLY HIGH POPS WED NIGHT..BUT SEEMS LIKE SYSTEM MOVES THROUGH
FAIRLY QUICKLY....AND CHANCY POPS LEFT AS FRONT MOVES THROUGH.

COOLING TREND BACK TO NEAR NORMAL FOR WEEKEND INTO EARY NEXT WEEK
WITH NEG 500 MB HEIGHT ANAMOLY SETTLING IN OVER PLAINS.

.MSP...WIND ADVISORY THIS EVENING MN CWA.
JPR

In the hours before

Local storm report, Apr 16, 8:47 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
947 PM CDT TUE APR 16 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    KIMBALL                   MN   .5 INCH HAIL
04/16/02   STEARNS                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 16, 8:55 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
955 PM CDT TUE APR 16 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    BROOTEN                   MN   WIND DAMAGE
04/16/02   STEARNS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN.

0945 PM    ST MARTIN                 MN   WIND DAMAGE
04/16/02   STEARNS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN.

0950 PM    4 N FAIRHAVEN             MN   .75 INCH HAIL
04/16/02   STEARNS                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 16, 9:02 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1002 PM CDT TUE APR 16 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0651 PM    CHOKIO                    MN   .5 INCH HAIL
04/16/02   STEVENS

0709 PM    MONTEVIDEO                MN   .5 INCH HAIL
04/16/02   CHIPPEWA                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0729 PM    MADISON                   MN   .5 INCH HAIL
04/16/02   LAC QUI PARLE                  REPORTED BY STORM
                                          SPOTTER.

0730 PM    MADISON                   MN   .5 INCH HAIL
04/16/02   LAC QUI PARLE                  REPORTED BY STORM
                                          SPOTTER.

0811 PM    STARBUCK                  MN   .25 INCH HAIL
04/16/02   POPE                           REPORTED BY STORM
                                          SPOTTER.

0930 PM    HUTCHINSON                MN   55 MPH TSTM GUST
04/16/02   MCLEOD                         REPORTED BY MEDIA.
Special weather statement, Apr 16, 10:48 PM CST, 1 hour 37 minutes before
MNZ042>044-049>051-057>060-065>068-073>075-082-170520-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1148 PM CDT TUE APR 16 2002

...MUCH OF THE WESTERN PORTION OF SEVERE WEATHER WATCH 102 IS
CANCELLED...

SEVERE WEATHER WATCH NUMBER 102 HAS BEEN CANCELLED WEST OF A LINE
FROM NEAR FAIRMONT TO MANKATO TO MINNEAPOLIS TO NEAR PRINCETON.
A THREAT OF SEVERE WEATHER REMAINS ACROSS SOUTH CENTRAL MINNESOTA
INTO EXTREME EAST CENTRAL MINNESOTA INTO WESTERN WISCONSIN.
Local storm report, Apr 16, 10:54 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1154 PM CDT TUE APR 16 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    BROOTEN                   MN   WIND DAMAGE
04/16/02   STEARNS                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Special weather statement, Apr 17, 12:05 AM CST, 20 minutes before
MNZ045-052-053-061>063-069-070-076>078-083>085-091>093-WIZ014-023-
024-170640-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
105 AM CDT WED APR 17 2002

...MORE OF SEVERE WEATHER WATCH 102 IS CANCELLED...

THE LINE OF SEVERE STORMS HAS MOVED OUT OF EAST CENTRAL AND SOUTH
CENTRAL MINNESOTA.  THUS THE WATCH HAS BEEN CANCELLED FOR THE TWIN
CITIES METRO AREA...CAMBRIDGE...MANKATO...ALBERT LEA...AND RED WING.
IT IS ALSO NO LONGER IN EFFECT FOR THE WESTERN WISCONSIN COUNTIES OF
POLK...ST CROIX AND PIERCE.

The radar

The La Crosse radar (KARX), 121 km away, was scanning. The volume nearest the first event began at 06:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dunn

When
April 17, 12:25 AM CST to 12:30 AM CST
Where
Dunn County, 7 mi SE of Menomonie
Measured
65 kt (75 mph)
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
44.817, -91.817

Narrow swath of wind damage. Roof off barn. Old, abandoned wooden one-room schoolhouse collapsed. Several outbuildings down. Downburst wind per NWS damage survey.

Thunderstorm Wind, Chippewa

When
April 17, 12:40 AM CST to 12:45 AM CST
Where
Chippewa County, 8 mi WSW of Chippewa Falls
Measured
70 kt (81 mph)
Injuries
1 direct, 0 indirect
Property damage
$300,000
Reported by
NWS STORM SURVEY
Coordinates
44.883, -91.533

Narrow swath of wind damage. Roofs blown off 4 barns. Several outbuildings down. Dozens of trees snapped. Windmill twisted. One man sustained minor injuries when his semi truck was blown into the path of another semi. Downburst wind per NWS damage survey.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292857, 5292858.